Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2001, 3:10 PM CDT for Shelby County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 23, 2001, 3:10 PM CDT (20:10 UTC)
- Expired
- May 23, 2001, 4:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IL
The radar
The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:30 PM CDT | Thunderstorm Wind 50 E | Shelbyville, IL | Several trees and tree limbs were blown down. In Shelbyville, a window at a car dealership was blown out. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 232012
SVRSPI
ILC173-232115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT WED MAY 23 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN CENTRAL ILLINOIS
* UNTIL 415 PM CDT
* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF TOWER
HILL TO 13 MILES SOUTHWEST OF TOWER HILL...MOVING NORTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
LAKEWOOD
TOWER HILL
SHELBYVILLE
WESTERVELT
FINDLAY
DAMAGING WINDS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS STORM ALONG
WITH HAIL UP TO 1 INCH IN DIAMETER. GO TO A BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3957 8901 3937 8902 3924 8913 3930 8848
3962 8881
NNNN
KMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 23, 2:00 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT WED MAY 23 2001 FORECAST CHALLENGES FOR NEXT FEW DAYS ARE CHCS FOR RAIN AND TEMPS WITH UPPER LEVEL LOW XPCTD TO SINK INTO IL. LATEST SFC ANALYSIS INDICATED A LOW IN XTRM NE IA...WITH A TROF/SECONDARY CDFNT FROM XTRM WRN IL INTO ERN KS. THIS WAS COMBINING WITH DIFFERENTIAL HTG AND COLD ADVECTION ALOFT TO PRODUCE SHRA/TSRA IN ILX FORECAST AREA. THIS CONVECTION IS XPCTD TO PERSIST INTO THE EVENING HOURS...BEFORE DISSIPATING A FEW HOURS AFT DARK. THE UPPER LOW...CENTERED IN XTRM SE MN ACRDG TO THE WATER VAPOR LOOP...WILL DRIFT SE INTO NW IL BY TOMORROW MORNING. THIS WILL LEAD TO A WIDESPREAD BKN-OVC SKY COVER...ESPECIALLY IN NW PARTS OF THE FORECAST AREA. ENOUGH BREAKS IN THE CLOUDS SHOULD RESULT IN THE DEVELOPMENT OF SHRA/TSRA DURING THE AFTN-EVE ALONG AND SE OF I-55. TEMPS WILL BE A BIT COOLER TOMORROW THAN THE PAST COUPLE OF DAYS WITH MID 50S NW TO THE LWR 60S SE. THE MODELS ARE CONSISTENT IS PROJECTING THAT THE UPR LOW WILL WOBBLE AROUND IN NRN IL/SRN WI/NW IND FRIDAY INTO ERLY SUNDAY. THIS WOULD GIVE CENT/SE IL MOSTLY CLOUDY CONDITIONS AND DAILY CHCS FOR SHWRS/T-STORMS PRIMARILY DURING THE AFTN-ERLY EVE HOURS. AM XPCTG TEMPS TO BE A BIT WARMER ON FRIDAY AND SAT IN THE 60S...BUT STILL WELL BELOW SEASONAL NRMLS. AN UPR TROF IS XPCTD TO APPCH THE WEST COAST AND COME ONSHORE LATE SUNDAY. THIS SHOULD HELP GIVE THE CLOSED LOW A PUSH TO THE EAST... PUTTING CENT/SE IL IN ANTICYCLONIC FLOW IN THE LOW LEVELS BY MONDAY. WILL CONTINUE THE TREND KEEPING THE WX DRY WITH A WARMING TREND ON MEMORIAL DAY AND INTO MIDWEEK. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI WC 044/060 043/062 047 23766 PIA WC 043/055 042/060 046 23766 DEC WC 044/059 043/062 047 23766 CMI WC 043/059 042/062 046 23766 MTO WC 045/060 043/064 047 23766 LWV WC 048/061 045/064 049 23766 .ILX...NONE. MILLER
In the hours before
Local storm report, May 23, 9:48 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
948 AM CDT WED MAY 23 2001
...REVISED SUMMARY OF REPORTS FROM 5/22/01 EVENT...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1237 PM 1 W ATHENS IL WIND DAMAGE
05/22/01 MENARD TREES BLOWN DOWN. FROM
COUNTY ESDA.
1240 PM 3 E PETERSBURG IL 59 MPH WIND GUST
05/22/01 MENARD MEASURED AT ROUTE 29 AND
123 INTERSECTION. ALSO 3
LARGE TREE LIMBS DOWN. FROM
NWS COOP OBSERVER.
0100 PM SPRINGFIELD IL WIND DAMAGE
05/22/01 SANGAMON 1 PARTIALLY ROTTED 2 FOOT
DIAMETER TREE IN WASHINGTON
PARK CORNER OF MCARTHUR AND
WALNUT STREETS. TREE LIMBS
AND POWER LINES DOWN
THROUGHOUT THE CITY. FROM
ESDA.
0110 PM WILLIAMSVILLE IL WIND DAMAGE
05/22/01 SANGAMON TREES DOWN ALONG MAIN
STREET. REPORTED BY POLICE
DEPARTMENT.
0112 PM LINCOLN IL WIND DAMAGE
05/22/01 LOGAN 1.5 FOOT TREE DOWN ON
POWER LINES. FROM COUNTY
ESDA.
0115 PM LINCOLN IL WIND DAMAGE
05/22/01 LOGAN 2 FOOT DIAMETER TREE DOWN
AT LINCOLN DEVELOPMENT
CENTER. REPORT BY CENTER
STAFF.
0115 PM TAYLORVILLE IL WIND DAMAGE
05/22/01 CHRISTIAN TREE BLOWN DOWN ON HOUSE.
FROM COUNTY SHERIFF.
0130 PM WARRENSBURG IL WIND DAMAGE
05/22/01 MACON TRANSFORMER DAMAGED IN
WARRENSBURG BY WIND. TREE
LIMBS DOWN ON MONROE WOOD
STREET IN DECATUR. FROM
COUNTY ESDA.
0138 PM PEORIA IL WIND DAMAGE
05/22/01 PEORIA SHINGLES BLOWN OFF HARDEES
ON KNOXVILLE AVE. 60 MPH
ESTIMATE. FROM ESDA.
0200 PM ATHENS IL WIND DAMAGE
05/22/01 MENARD TREE BLOWN DOWN. FROM
COUNTY ESDA.
0200 PM METAMORA IL WIND DAMAGE
05/22/01 WOODFORD CABLE LINE BLOWN DOWN.
ALSO TREE DOWN IN
GERMANTOWN HILLS. FORM
EUREKA SHERIFF.
0200 PM WILLIAMSVILLE IL WIND DAMAGE
05/22/01 SANGAMON ADDITIONAL TREES DOWN
ALONG MAIN STREET. REPORT
BY POLICE DEPARTMENT.
0245 PM HAVANA IL .75 INCH HAIL
05/22/01 MASON REPORT FROM COUNTY SHERIFF.
KMH/LFSpecial weather statement, May 23, 11:30 AM CDT, 3 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT WED MAY 23 2001 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY WINDS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...AN ISOLATED SEVERE STORM WITH GUSTY WINDS TO 60 MPH AND DIME SIZE HAIL CANNOT BE RULED OUT. FRIEDERS/HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 57 min |
| May 23, 2:54 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 66 min |
| May 23, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 43 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.